Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 4, NWS Denver/Boulder, CO

April 23, 2021Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this fire weather watch at Apr 23, 2021, 2:54 PM MDT for Elbert County, Lincoln County, Colorado. It took effect at Apr 25, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 23, 2021, 2:54 PM MDT (20:54 UTC)
In effect from
Apr 25, 2021, 12:00 PM MDT
Expired
Apr 24, 2021, 3:17 PM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WWUS85 KBOU 232054
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
254 PM MDT Fri Apr 23 2021

COZ246-247-240500-
/O.NEW.KBOU.FW.A.0004.210425T1800Z-210426T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
254 PM MDT Fri Apr 23 2021

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 246 AND 247...INCLUDING EASTERN ELBERT AND LINCOLN
COUNTIES...

The National Weather Service in Denver has issued a Fire Weather
Watch for wind and low relative humidity, which is in effect from
Sunday afternoon through Sunday evening.

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...Sunday afternoon through Sunday evening.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Strong winds combined with low relative humidity may
  cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
682 
WWUS85 KBOU 240938
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
338 AM MDT Sat Apr 24 2021

COZ246-247-242200-
/O.CON.KBOU.FW.A.0004.210425T1800Z-210426T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
338 AM MDT Sat Apr 24 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 246 AND 247, INCLUDING EASTERN ELBERT AND 
LINCOLN COUNTIES...

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...Sunday afternoon through Sunday evening.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Strong winds combined with low relative humidity may 
  cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
581 
WWUS85 KBOU 242117
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
317 PM MDT Sat Apr 24 2021

...INCREASING FIRE WEATHER CONCERNS SUNDAY AND MONDAY...

.Elevated fire weather danger in the afternoon Sunday and Monday 
due to low relative humidity and strong wind gusts on the eastern 
plains, where there are plenty of dead winter fuels as green-up 
hasn't occurred yet. Conditions Monday are expected to be drier 
and windier than conditions Sunday.

COZ246-247-250530-
/O.UPG.KBOU.FW.A.0004.210425T1800Z-210426T0200Z/
/O.NEW.KBOU.FW.W.0007.210425T1800Z-210426T0200Z/
/O.NEW.KBOU.FW.A.0005.210426T1500Z-210427T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
317 PM MDT Sat Apr 24 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 246 AND 247,
LINCOLN COUNTY AND EASTERN ELBERT COUNTY... 

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH 
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 246 AND 247, LINCOLN COUNTY AND EASTERN ELBERT COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 8 PM MDT Sunday. A Fire Weather Watch has also been
issued. This Fire Weather Watch for wind and low relative
humidity is in effect from Monday morning through Monday evening.

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...Sunday noon to 8 PM, then Monday late morning through early
  evening.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 to 15 percent Sunday, and 
  possibly lower on Monday.

* Impacts...Strong winds combined with low relative humidity may 
  cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ249-251-250530-
/O.NEW.KBOU.FW.A.0005.210426T1500Z-210427T0200Z/
Washington County-Phillips County-
317 PM MDT Sat Apr 24 2021

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 249 AND 251, WASHINGTON AND PHILLIPS COUNTIES OF THE 
EASTERN PLAINS...

The National Weather Service in Denver has issued a Fire Weather
Watch for wind and low relative humidity, which is in effect from
Monday morning through Monday evening.

* Affected Area...Fire Weather Zones 249 and 251.

* Timing...Late Monday morning through early Monday evening.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this fire weather watch went out at Apr 23, 2:54 PM MDT, 0 minutes earlier.

Area forecast discussion, Apr 23, 2:54 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
254 PM MDT Fri Apr 23 2021

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM MDT Fri Apr 23 2021

Scattered convection is now covering the alpine areas of the CWA.
The showers are mostly of the light variety. There are limited
lightning strikes around, certainly more than there were yesterday
afternoon. There is no convection over the plains at this time.
There is a back edge to the convection associated with the upper
trough near the western Colorado border.

Models have the upper trough east of the CWA this evening with
northwesterly flow aloft expected. On Saturday, the upper level
flow will become weaker and zonal as flat upper ridging moves in.
Downward synoptic scale energy is in place tonight into Saturday
morning, with weak upward energy progged for Saturday afternoon.
For moisture, it dries out this evening and overnight. On
Saturday, there is an increase in mid and upper level moisture.
Nothing down low.

For pops will go with 10-40%s early this evening, then they will
be done around 04Z. On Saturday afternoon, there is a tiny bit of
CAPE progged over the mountains and foothills only. There is very
little low level moisture, so no pops. For temperatures on
Saturday, readings look to be 3-6 C warmer than today's highs.

.LONG TERM...(Saturday night through Friday)
Issued at 243 PM MDT Fri Apr 23 2021

A few showers will be possible overnight Saturday as a
weak/subtle shortwave lifts northeastward across the northern
portion of the state. There's a brief period of moisture and
synoptic scale lift that could spark a few light rain and snow
showers, mainly to the west of the Continental Divide. Otherwise
Saturday night will be quiet across the urban corridor and the
eastern plains.

Sunday will be warmer and drier than Sunday. Temperatures should
easily reach the mid 70s, and may make a run at 80 degrees. The
GFS is on the conservative side of guidance, with 700mb
temperatures about 1-3C cooler than the Euro. Have leaned towards
the warmer solutions with highs in the mid to upper 70s over the
I-25 corridor and close to 80 further east. The only limiting
factor could be cloud cover aloft, but even with some cloud cover
it still looks warm. Southwest flow will also strengthen ahead of
a deep trough centered over the Pacific coast. The combination of
dry conditions and gusty winds warrants a Fire Weather Watch for
our far southeast portion of the CWA... though more zones may be
added as we get closer. Monday looks to be the driest and windiest
day of the week. The flow aloft continues to increase ahead of
the trough with very little moisture to work with. We did consider
issuing a Fire Weather Watch across much of the plains but have
held off for now. Either way, fire danger looks to be high both
Sunday and Monday.

Cooler and wetter weather arrives by Tuesday as the trough swings
across the state. Forecast guidance continues to vary on the
strength and depth of the system, but a fairly widespread
precipitation event still appears likely across the mountains,
foothills, and at least portions of the plains. The system departs
by late Wednesday or Thursday and ridging returns, bringing
warmer and drier conditions back to the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 243 PM MDT Fri Apr 23 2021

Models show the winds going to normal drainage are DIA by late
evening. If there are any showers at the airport, they should be
done by 03Z. There should not be any thunderstorms, nor should
there be any ceiling issues overnight or on Saturday.

&&

.FIRE WEATHER...
Issued at 243 PM MDT Fri Apr 23 2021

There is increasing confidence in critical fire danger conditions
across portions of the eastern plains Sunday and Monday. Elevated
fire danger is possible Saturday as humidities decrease and winds
increase a bit across the plains. This will also help dry out
fuels across portions of the plains, where precipitation over the
last 7 days has generally been less than a quarter inch. By
Sunday, the flow aloft strengthens ahead of an approaching trough
axis. Humidities will fall to 10-15 percent across most of the
plains with gusts up to 35 mph. It is possible that critical fire
conditions continue Monday as strong winds and very dry conditions
continue. Current forecast guidance suggests that Monday may be
both drier and windier than Sunday, though this may change if the
timing of our next storm system speeds up.

As the trough axis passes through Colorado, it should alleviate
fire danger concerns, with much cooler temperatures and widespread
precipitation likely for most of the forecast area. Cool and wet
conditions will continue Wednesday before a slow warming and
drying trend through the end of next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ246-247.

&&

SHORT TERM...RJK
LONG TERM...Hiris
AVIATION...RJK
FIRE WEATHER...Hiris
Hazardous weather outlook, Apr 23, 11:07 AM MDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Fri Apr 23 2021

COZ030>051-241715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Fri Apr 23 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered snow showers are expected over the mountains this
afternoon, with a mix of rain and snow in the foothills and
valleys. Accumulations will be low, maybe up to 3 inches possible
in the most favored areas. Over the plains, scattered rain
showers will develop this afternoon, with isolated chances over
the far eastern border areas. There may be a few thunderstorms
with wind gusts to 30 mph. The showers will end by early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday through Monday will be dry, warmer and breezy. A storm
system arrives late Monday into Tuesday, with cooler and wetter
conditions. Cool weather continues through Wednesday, before
warming and drying on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:48 PM MDTSpecial Weather StatementBOUWeld42 min

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.